Colorado, 2021

Debris Flow in Colorado, August 2, 2021

August 2, 2021 · NWS GJT · 1 event in 1 county or zone

Abundant monsoon moisture across southwest Colorado resulted in another round of showers and thunderstorms. Some storms produced heavy rain which led to localized debris flows in San Juan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Abundant monsoon moisture across southwest Colorado resulted in another round of showers and thunderstorms. Some storms produced heavy rain which led to localized debris flows in San Juan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 2, 10:27 AM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 2, 10:27 AM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1127 AM MDT Mon Aug 2 2021

.SHORT TERM...(Today through Tuesday)
Issued at 431 AM MDT Mon Aug 2 2021

Very moist and unstable conditions remain in place with showers
and thunderstorms already underway across much of Eastern Utah
with expansion into Western Colorado underway. Convection is
expected to increase throughout the day as shortwave energy
advances ENE across the Great Basin. This will collide with deep
monsoonal moisture that has remained parked overhead for the past
two weeks. PWATs running 1 to 3 stand deviations above normal
under this plume with deep instability ahead of the incoming
shrtwv. Expect the threat of heavy rain to remain quite high
throughout the day and expanded the flash flood watches for this
afternoon and evening to include some of our flashier valleys and
burn scar locales.

Convection lets up late this evening and overnight as drier air
starts nudging in from the west. The dry becomes more pronounced
on Tuesday with a gradient developing from west to east as the
deeper monsoonal plumes edges up against the divide. Thus, expect
more activity across western Colorado versus eastern Utah on
Tuesday.

With cloud cover this morning and anticipated showers and storms
across the region, expect temperatures to be running 5 to 10
degrees below seasonal norms with a slight bounce back on Tuesday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 431 AM MDT Mon Aug 2 2021

Progressive drying continues Wednesday and Thursday while the
high pressure ridge to the west is forced eastward by a mid-level
low pressure trough approaching the Pacific Northwest. This system
will drive the ridge axis overhead on Thursday, and subsidence
and continued drying beneath the ridge is expected to limit
afternoon/evening thunderstorm activity to low end scattered
coverage over the San Juan Mountains with isolated storms over the
higher terrain elsewhere and little chance for storms over the
valleys.

The Pacific Northwest trough is progged to sweep eastward across
the northern Rockies, forcing the ridge to the Plains on Friday
with the trough axis moving over the forecast area at peak heating.
As a result, the forecast area can expect an uptick in moist
convection during the late morning, afternoon and evening hours
as that system moves through. Expect these storms will be less
capable of producing heavy rain and should move at a decent clip
which limits flash flood/debris flow potential. Though fuels may
be less critical after this period of increased moisture, it
should be mentioned that breezy westerly winds and drying may
combine to yield critical fire weather conditions across portions
of northeast Utah and northwest Colorado Friday afternoon.

Though details differ between the medium range models solutions,
indications are that moisture will begin to spread northward over
the area as the mid-level high pressure dome becomes reestablished
over the southern Plains this weekend. The southern mountains
will be favored initially, but as the weekend progresses, chances
increase across the north.

Expect temperatures to continue to run below normal through mid-
week while gradually warming toward normal by the end of the week.
Increased moisture is likely to mark the beginning of another
relatively cool stretch this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1120 AM MDT Mon Aug 2 2021

A disturbance rolling through today will bring elevated concerns
for widespread thunderstorms through this evening. Most, if not
all, TAF site will see at least VCTS. Expect CIGs briefly
dropping below ILS breakpoints and local MVFR VIS in heavy rain as
storms drop into valleys. Lingering nocturnal showers with
embedded thunderstorms are likely to persist overnight with
widespread VFR conditions returning tomorrow.

&&

.HYDROLOGY...
Issued at 431 AM MDT Mon Aug 2 2021

Another round of slow moving, heavy rain producing thunderstorms is
expected today. A disturbance rolling through today will bring
elevated concerns for widespread thunderstorms and heavy rainfall
through this evening. Have expanded on Flash Flood Watches to
include a few of our flashier valley zones in western Colorado in
additional to all of our mountain zones. This Watch also includes
recent burn scars including the Grizzly Creek, Pine Gulch, Pack
Creek, Lake Christine, 416 and East Canyon Burn Scars and several
others not named in this list. As stated previously, wet antecedent
conditions have resulted in saturated soils in many locations and
any additional rainfall will likely trigger mud/debris flows.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 10 PM MDT this evening for COZ003-004-
     008>010-012>014-017>020.

UT...Flash Flood Watch until 10 PM MDT this evening for UTZ023-025-
     028.

&&

SHORT TERM...JDC
LONG TERM...NL/JDC
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 2, 3:34 AM MST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
434 AM MDT Mon Aug 2 2021

COZ001>014-017>023-UTZ022>025-027>029-031200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
434 AM MDT Mon Aug 2 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected today with the
best potential of heavy rain and flash flooding over the higher
terrain of western Colorado and recent burn scars as deep
monsoonal moisture remains in place. Storms will continue into
the overnight hours. Expect heavy rain, frequent lightning, gusty
outflow winds to 40 mph and hail with stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms can be expected each day.
Moderate to heavy rain, gusty winds and lightning will be the
primary threats with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Aug 2, 9:48 AM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1048 AM MDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLOOD            3 NW GRAND CO ARPT      38.51N 109.48W
08/01/2021                   GRAND              UT   EMERGENCY MNGR

            WATER, MUD AND DEBRIS FLOW FROM THE PACK
            CREEK BURN SCAR REACHED SPANISH VALLEY AS
            FAR NORTH AS THE INTERSECTION OF BEEMAN RD
            AND SPANISH VALLEY RD. CULVERTS NOT BIG
            ENOUGH TO HOLD WATER. WATER, MUD AND DEBRIS
            WENT OVER THE ROAD AND CAME INTO SOME
            BASEMENTS A COUPLE INCHES DEEP.

&&

MDA
Local storm report, Aug 2, 10:44 AM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1144 AM MDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     HEAVY RAIN       14 SW OLATHE            38.46N 108.16W
08/02/2021  M0.50 INCH       MONTROSE           CO   TRAINED SPOTTER

&&
Local storm report, Aug 2, 10:54 AM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1154 AM MDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HEAVY RAIN       3 SSE WOODY CREEK       39.23N 106.87W
08/02/2021  M0.91 INCH       PITKIN             CO   ASOS

            ASOS STATION KASE ASPEN-PITKIN CNTY AIRPORT.

0700 AM     HEAVY RAIN       3 NW LAZEAR             38.82N 107.81W
08/02/2021  M0.67 INCH       DELTA              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION HCHC2 HOTCHKISS 5WNW.

0730 AM     HEAVY RAIN       1 NNE CRESTED BUTTE     38.88N 106.98W
08/02/2021  M0.61 INCH       GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CBUC2 0.7 NE CRESTED
            BUTTE.

0600 AM     HEAVY RAIN       3 N SKYWAY              39.09N 108.12W
08/02/2021  M0.58 INCH       MESA               CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION MSXC2 MESA 6S.

0700 AM     HEAVY RAIN       4 NNW MOUNT CRESTED BUT 38.97N 106.98W
08/02/2021  M0.50 INCH       GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
            CRESTED BUTTE.

0700 AM     HEAVY RAIN       3 NW LAZEAR             38.81N 107.81W
08/02/2021  M0.86 INCH       DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-49 LAZEAR 3NW.

0700 AM     HEAVY RAIN       4 W RIDGWAY             38.17N 107.83W
08/02/2021  M0.75 INCH       OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-21 RIDGWAY 4.1 W.

0630 AM     HEAVY RAIN       4 E CHROMO              37.04N 106.76W
08/02/2021  M0.70 INCH       ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-47 CHROMO 3.9 E.

0800 AM     HEAVY RAIN       4 NNE POWDERHORN        38.34N 107.09W
08/02/2021  M0.70 INCH       GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-58 POWDERHORN 4.4NNE.

0700 AM     HEAVY RAIN       3 NW LAZEAR             38.81N 107.80W
08/02/2021  M0.67 INCH       DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-16 HOTCHKISS 4.7W.

0700 AM     HEAVY RAIN       MONTICELLO              37.87N 109.34W
08/02/2021  M0.64 INCH       SAN JUAN           UT   COCORAHS

            COCORAHS STATION UT-SJ-5 MONTICELLO 0.3 W.

0700 AM     HEAVY RAIN       3 N CEDAREDGE           38.95N 107.94W
08/02/2021  M0.64 INCH       DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-63 CEDAREDGE 3.5 N.

0700 AM     HEAVY RAIN       1 WNW CHROMO            37.04N 106.84W
08/02/2021  M0.54 INCH       ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-36 CHROMO 0.9 WNW.

0817 AM     HEAVY RAIN       8 SE PARLIN             38.42N 106.62W
08/02/2021  M0.52 INCH       GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-49 DOYLEVILLE 2.1W.

0645 AM     HEAVY RAIN       PARACHUTE               39.45N 108.06W
08/02/2021  M0.50 INCH       GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-93 PARACHUTE 0.4 NNW.

0700 AM     HEAVY RAIN       4 NNW MOUNT CRESTED BUT 38.96N 106.99W
08/02/2021  M0.50 INCH       GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-18 CRESTED BUTTE
            6.2N.

&&
Special weather statement, Aug 2, 1:16 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
216 PM MDT Mon Aug 2 2021

COZ019>021-UTZ028-022045-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
216 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOLORES AND WEST
CENTRAL SAN MIGUEL COUNTIES UNTIL 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Dove Creek, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Egnar.

This includes Colorado 141 between mile markers 3 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3786 10906 3795 10902 3795 10877 3774 10880
TIME...MOT...LOC 2015Z 288DEG 18KT 3788 10896

Miller

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, San Juan

When
August 2, 1:30 PM MST
Where
San Juan County, 15.84 mi W of Elk Park to 15.79 mi W of Elk Park
Cause
Heavy Rain
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
37.656, -107.958

A mudslide closed Hotel Draw Road (Forest Service Road 550) half a mile east of its intersection with the Colorado Trail.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965811.